Hypoglycemia is a condition that occurs when your blood sugar (glucose) is too low.
Blood sugar below 70 mg/dL is considered low. Blood sugars at this level can harm you.
Insulin shock; Low blood sugar
Hypoglycemia occurs when:
- Your body's sugar (glucose) is used up too quickly
- Glucose is released into the bloodstream too slowly
- Too much insulin is released into the bloodstream
Insulin is a hormone that reduces blood sugar. It is produced by the pancreas in response to increased glucose levels in the blood.
Hypoglycemia is relatively common in persons with diabetes. If you have diabetes and are taking any of the following diabetes medications, you have a risk for low blood sugar:
- Chlorpropamide (Diabinese), tolazamide (Tolinase), acetohexamide (Dymelor), glipizide (Glucotrol), or tolbutamide (Orinase)
- Glyburide (Micronase), glimepiride (Amaryl), repaglinide (Prandin), nateglinide (Starlix), and mitiglinide) -- the risk with these drugs is lower, but still possible
If you have diabetes, low blood sugars may occur when:
- You take too much insulin or diabetes medicine
- You don't eat enough food
- You suddenly increase your exercise without increasing the amount of food you eat
Relative hypoglycemia is a fairly common condition in which a newborn's blood sugar is low. Babies born to mothers with diabetes may have severe hypoglycemia.
Idiopathic hypoglycemia is hypoglycemia that occurs without a known cause. People with this type of hypoglycemia do not have diabetes.
Hypoglycemia may also be caused by:
- Ingestion of alcohol
- Insulinoma - a tumor in the pancreas that produces too much insulin
- Liver disease
Symptoms you may have when your blood sugar gets too low include:
- Cold sweats
- Double vision or blurry vision
- Fast or pounding heartbeat
- General discomfort, uneasiness, or ill feeling (malaise)
- Irritability (possible aggression)
- Shaking or trembling
- Sleeping difficulty
- Tingling or numbness of the skin
- Tiredness or weakness
- Unclear thinking
Sometimes your blood sugar may be too low, even if you do not have symptoms. If your blood sugar gets too low, you may:
- Have a seizure
- Go into a coma
Other symptoms that may occur with this disease:
Exams and Tests
Home monitoring of blood sugar will show readings lower than 70 mg/dL.
Serum glucose test will be low.
Treatment depends on the cause.
If you have diabetes, check your blood sugar level whenever you have symptoms of low blood sugar. If your blood sugar is low (70 mg/dL), you need to treat yourself right away.
Eat something that has about 15 grams of carbohydrates. Examples are:
- 3 glucose tablets
- A 1/2 cup (4 ounces) fruit juice or regular, non-diet soda
- 5 or 6 hard candies
- 1 tablespoon sugar, plain or dissolved in water
- 1 tablespoon honey or syrup
Wait about 15 minutes before eating any more. Be careful not to over-treat by eating too much. This can cause high blood sugar and weight gain.
Persons with severe hypoglycemia are treated with glucose injections or the hormone glucagon. Immediate treatment is needed to prevent serious complications or death.
Preventing low blood sugar is better than having to treat it. When you exercise, check your blood sugar levels. Make sure you have snacks with you if you take insulin or other medicines that lower your blood sugar.
Ask your doctor or nurse if you need a bedtime snack to prevent low blood sugar overnight. Protein snacks may be best. Do not drink alcohol without eating food. If you do drink, have only one or two drinks at the most.
Your doctor may tell you to change your diet so that you get more even amounts of glucose into your body throughout the day. You may be told to eat small, frequent meals with complex carbohydrates, fiber, and fat and to avoid simple sugars, alcohol, and fruit juice.
You should also eat meals at regular intervals, and balance extra exercise with extra food.
If hypoglycemia is caused by an insulinoma (insulin-secreting tumor), surgery to remove the tumor is the best treatment.
Untreated, hypoglycemia from too much insulin can lead to loss of consciousness and coma. Severe hypoglycemia is a medical emergency that may result in seizures and permanent damage to the nervous system if not treated. Severe hypoglycemia that results in unconsciousness is also called insulin shock.
Learn to recognize the early warning signs of hypoglycemia and treat yourself quickly and appropriately.
When to Contact a Medical Professional
Go to the emergency room immediately or call a local emergency number (such as 911) if early signs of hypoglycemia do not improve after you've eaten a snack containing sugar.
Get immediate medical help if a person with diabetes or a history of hypoglycemia loses alertness or if you can't wake them up.
If you have diabetes, make sure you follow your doctor's advice regarding diet, medications, and exercise.
If you have a history of hypoglycemia, you should keep a snack or drink containing sugar available at all times to take as soon as symptoms appear. If symptoms do not improve in 15 minutes, eat more food. A glucagon kit is available for those who have episodes of hypoglycemia that don't respond well to other types of treatment.
Cryer PE, Davis SN, Shamoon H. Hypoglycemia in diabetes. Diabetes Care. 2003; 26(6): 1902-1912.
American Diabetes Association. Standards of medical care in diabetes--2010. Diabetes Care. 2010;33 Supl 1:S11-S61.
Reviewed By: Ari S. Eckman, MD, Division of Endocrinology and Metabolism, Johns Hopkins School of Medicine, Baltimore, MD. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.